Connect with us

Hi, what are you looking for?

Science & Technology

Doctors called popular drugs with toxic “side effects”: they can cause liver damage

Doctors called popular drugs with toxic “side effects”: they can cause liver damage 1

More than 2 billion people in the world, according to WHO, suffer from some form of liver disease. This unique organ filters all harmful substances, toxins, viruses, bacteria, alcohol (it conducts detoxification), and therefore often suffers itself. However, if almost everyone has heard about hepatitis, cirrhosis or carcinoma, then few people know that you can be left without a liver after taking seemingly harmless drugs or even nutritional supplements. 

Meanwhile, the problem of drug related liver damage is becoming more and more urgent, especially against the backdrop of the current pandemic, during which hepatotoxic drugs began to be used massively.

Paracetamol is the most common hepatotoxin.

The American Association for the Study of Liver Diseases (AASLD) Panel Issued Updated Guidelines for the Treatment of Toxic Hepatitis Due to Drugs, Herbal Products, and Supplements, Including Many Anti-COVID-19 Drugs in Addition to Known Treatments.

Today, at least 1000 drugs are used in the world that have a hepatotoxic, that is, harmful effect on the liver. These reactions occur in 1.4% of people taking certain drugs, but when you consider that there are billions of prescriptions in the world, we are talking about a very large number of patients. In addition to pharmaceuticals, more than 100,000 over-the-counter herbal and dietary supplements, available in retail stores and online, also have hepatotoxic effects, according to the AASLD. The average American adult gets more than six prescription drugs a year.

Gastroenterologists estimate that clinically significant drug-induced liver injury (DILI) occurs in 1 in 10,000 patients. But at the same time, every tenth person who has such a problem either dies or needs an emergency liver transplant. There are situations when even a single dose of a fever reducing pill puts a person in front of the need for a liver transplant.

AASLD distinguishes three types of hepatotoxicity: direct (with drug overdose); idiosyncratic (when hepatotoxicity occurs for no reason, literally out of the blue, does not depend on the dose, duration of administration, is rare and clinical cases are written on it); indirect (when the drug acts on something else, say, on the immune system, and that already destroys the liver in response, for example, immune-mediated hepatitis develops with the use of certain monoclonal antibodies that are often used in the treatment of cancer and COVID-19).

Direct hepatotoxins, the most popular of which is paracetamol, can cause liver damage in almost all people exposed if the threshold dose or duration of exposure is exceeded. Idiosyncratic hepatotoxins, in contrast, usually do not depend on dose or duration, but occur at different times during or after drug administration. And yet, the authors of the guideline note, most idiosyncratic drugs are taken at daily doses of more than 50-100 mg per day (more than 80% of cases of such lesions leading to liver transplantation in the United States were caused by drugs with a daily dose of more than 50 mg).

Paracetamol is recognized as the most dangerous for the liver. In America, its contribution to the statistics of acute liver failure is up to 50%! Paracetamol is widely used as a ubiquitous over-the-counter analgesic, and in North America alone, an overdose of it results in 100,000 poison control center visits, 50,000 emergency room visits, and at least 500 deaths each year. 

Advertisement. Scroll to continue reading.

As a rule, unpleasant outcomes occur with doses exceeding 4 g in 24 hours, or excessive doses for several days. But recent evidence suggests that paracetamol hepatotoxicity can occur even at therapeutic doses. The problem is serious, paracetamol is the world champion in toxic hepatitis. The mortality rate for them is low, but 0.1% is also someone’s life.

In second place in this ranking are anti-inflammatory drugs (for arthritis, arthrosis, etc.). The third place is occupied by antibiotics. This is followed by anti-tuberculosis, antitumor drugs and means of herbal medicine.

Among hepatotoxic drugs are also called cardiovascular, anti-infectious, drugs for the treatment of the central nervous system, musculoskeletal system, immunosuppressants, psychotropic, immunomodulators, antiepileptic drugs. Among antibiotics, amoxicillin / clavulanate, trimethoprim-sulfamethoxazole, minocycline, cefazolin, azithromycin, ciprofloxacin, levofloxacin most often have this effect.

If we talk about herbal remedies, the number of drug-induced liver injury cases after using banal nutritional supplements has increased by 20% (first of all, we are talking about drugs for weight correction and green tea extracts). In South Korea, such “weeds” are the cause of up to 72% of cases of DILI. Even vitamins can cause liver damage. For example, a combination of vitamins A and E, which cosmetologists love to prescribe to improve complexion. In practice, for many, the face simply turns yellow. Vitamin E enhances the toxic effect of vitamin A. The first conquerors of the North died of liver failure, as they ate the liver of polar bears, rich in these vitamins.

“Additives can cause severe hepatotoxicity, which can have a variety of clinical, laboratory and histological phenotypes,” the authors of the new guideline note. 

Among the most common plant hepatotoxins: Ashwagandha (an Ayurvedic herb, whose name translates as “the smell of a horse” – it allegedly helps against cancer and increases potency), green tea extract, garcinia cambogia (a dietary supplement), rheinutria multiflora (included in composition of many supplements), turmeric, skullcap (promoted as a remedy for almost everything), kratom (something like an aid in overcoming withdrawal from opioid medications), etc.

The guide recommends supplement lovers to use the site LiverTox, where you can find information about the potential toxicity of drugs. 

“Before using any incredible supplement that extends life, check if there are any clinical cases or reviews on Livertox written about its ingredients. Otherwise, anything can happen”.

The geographical differences mentioned by the authors of the manual are also interesting. If in China, Korea and Singapore, herbal preparations account for 27-62% of cases of toxic hepatitis, then in Japan, the USA and Spain – a few percent. But all over the world, amoxicillin with clavulanic acid, as well as many other antibiotics, are equally ruled as the causes of toxic hepatitis. NSAIDs (non-steroidal anti-inflammatory drugs) hit the liver mainly in Latin America, while anti-tuberculosis and anti-epileptic drugs are leading in India. In China, in addition to herbal preparations, anti-tuberculosis drugs and immunomodulators also entered the top 3.

According to doctors, anabolics are also a particular problem, which are very popular among fitness fans today. Rarely, but still they happen, which leads to a cholecystic syndrome – the skin turns yellow, severe itching begins. Unfortunately, this is a very serious disease. Alternatively, a metabolic disorder develops in the liver, which sometimes necessitates its transplantation.

Of course, it is not at all necessary that even the remedy mentioned in the AASLD manual will destroy your liver. This rarely happens. However, there are risk factors that can increase this likelihood. Of the aggravating factors, the main role is played by previous liver diseases, obesity and diabetes mellitus, but dietary habits, alcohol and tobacco influence to a much lesser extent.

Advertisement. Scroll to continue reading.

The risk increases if the patient uses drugs repeatedly or intermittently; if these are drugs with hepatic metabolism; if these are high doses and long-term use and if the patient is a woman (for some reason, they get 70% of cases of all hepatic complications). Genetics, diseases, and not only obesity, but also underweight make their contribution. Some medications should not be taken at the same time as alcohol. The same paracetamol: this drug and alcohol are processed by the same enzyme system, therefore, in an alcoholic, even a slight excess of the dose can lead to liver damage. And, of course, the more drugs you take at the same time, the higher the risk.

The guidelines note that older adults are at increased risk of isoniazid and amoxicillin-clavulanate hepatotoxicity, while younger adults are more prone to damage from anticonvulsants and minocycline. In women, liver damage is more often caused by diclofenac, macrolides, flucloxacillin, halothane, ibuprofen, and in men – azathioprine, anabolic steroids and amoxicillin-clavulanate. Topical application of drugs to the skin, eyes, or ears rarely, if ever, causes liver damage due to the low dose of drug absorbed.

Basically, toxic hepatitis appears during the first 6 months of using the drug (however, it can also appear a year after treatment). Of course, in this case, few will associate this episode with taking a course of antibiotics the precious year. But the appearance is also possible after the drug is discontinued, for example, this is described for amoxicillin with clavulanic acid.

Remember that in most cases the drugs are safe, but if your face suddenly starts to turn yellow, you need to see a doctor. And, of course, the risk of liver toxicity is a very compelling reason not to self-medicate, even if you are prescribing “harmless” nutritional supplements.

Comments

You May Also Like

Advertisement